Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 88, NWS Midland/Odessa, TX

May 16, 2000Dawson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 16, 2000, 4:59 PM CDT for Dawson County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 16, 2000, 4:59 PM CDT (21:59 UTC)
Expired
May 16, 2000, 5:45 PM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dawson County, TX

The radar

The Midland/Odessa radar (KMAF), 95 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-689 J/kg
Mixed-layer LCL
2724 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 162200
SVRMAF
TXC115-162245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
459 PM CDT TUE MAY 16 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DAWSON COUNTY IN TEXAS

* UNTIL 545 PM CDT

* AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF SAND...MOVING NORTHEAST AT 25
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...       
  SAND...ARVANA...PUNKIN CENTER...WELCH AND LAMESA.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS OVER 60 MPH CAN BE EXPECTED 
IN THE WARNED AREA.  STRONG ATND DAMAGING WINDS ARE LIKELY FROM THIS 
STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 3268 10219 3271 10196 3295 10177 3295 10218

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:23 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 16, 3:23 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
323 PM CDT TUE MAY 16 2000

ON THE BIG PICTURE...A SUBTROPICAL JET CONTINUED TO FLOW OVER THE
REGION WITH VARIABLE HIGH CLOUDINESS OVER THE REGION. A STORM SYSTEM
WHICH WENT ASHORE YESTERDAY OVER THE PACIFIC NW HAS MOVED OVER THE
GREAT BASIN AND THE UTAH/COLORADO CONTINENTAL DIVIDE. CLOSER TO
HOME...THE DRYLINE HAS PUSHED EASTWARD FROM ITS POSITION EARLIER THIS
MORNING...EXTENDING FROM ABOUT WEST OF 6R6...TO EAST OF INK...TO EAST
OF LBB AND AMA. DEWPOINTS IN THE 50S PERMIAN BASIN...TO LOWER 60S
EDWARDS PLATEAU WERE NOTED EAST OF THE DRYLINE. A LINE OF TOWERING CU
WAS NOTED ALONG THE DRYLINE WEST OF ODESSA.

FOR A FORECAST...WILL LIKELY INTRODUCE POPS FOR THE SHORT TERM...AS
TCU WEST OF MAF CONTAINED TO SLOWLY DEVELOP. THE FORECAST MODELS
INITIALIZED WELL. WENT MORE WITH A SOUTHWARD ETA MODEL...AS THE NGM
AND TO A LESSER EXTEND THE AVN HAD THE LEE-SIDE DEVELOPING LOW EAST
TOO FAR NORTH. THE MAIN WEATHER EXPECTED TOMORROW WILL BE MORE
WINDS...LIKELY STRONGER THAN TODAY. WITH AMBIENT DRY CONDITIONS
PREVALENT AROUND MUCH OF THE REGION...AREAS OF BLOWING DUST ARE NOT
OUT OF THE QUESTION IN THOSE FAVORED REGIONS. A HIGH WIND EVENT LOOKS
LIKELY FOR THE GUADALUPE PASS. WITH AFTERNOON RELATIVE HUMIDITIES
REMAINING LOW...WILL KEEP THE RED FLAG WARNING GOING FOR WEDNESDAY.

THE EXTENDED LOOKS LIKE MAY BE A CHANCE OF SHOWERS...ESPECIALLY THE
MRF OVER THE LAST THREE RUNS HAS BEEN TRENDING FOR PRECIP. THUS WILL
INTRODUCE A CHANCE. A COLD FRONT IN THE REGION...ALONG WITH A RETURN
SOUTHEAST FLOW SHOULD BRING SUFFICIENT MOISTURE FOR A MENTION OF
POPS. COMMENTS ARE WELCOMED..

MAF  67/95/59/92    -000
LSA  65/92/56/89    -000
E41  68/96/60/92    -000
6R6  71/96/64/93    -000
MRF  56/84/46/83    -000
CNM  67/91/57/92    -000

.MAF...
TX...NONE.
NM...NONE.

RSB

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:13 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.